Hail, Burke
- When
- August 25, 4:53 PM CST
- Where
- Burke County, 4 mi N of Portal
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 49.050, -102.550
Severe crop damage reported.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 25, 1:45 PM CST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 PM CDT SUN AUG 25 2002 A WEAK TROUGH ALOFT WILL LIKELY GENERATE SINGLE CELLED THUNDERSTORMS WITH SLOW MOVEMENT IN MAX HEATING LATE THIS AFTERNOON AND EVENING. THE BEST CHANCE IS IN NORTHWEST ND NEAR THE TROUGHS AXIS. A WEAK VORTICITY LOBE ROTATING AROUND THE NOSE OF THE TROUGH WILL INCREASE THE CHANCE OF THUNDERSTORMS BY MIDNIGHT. THEN THE FLOW WILL BECOME WESTERLY OVER ND AS THE DEEPEST PART OF THE TROUGH MOVES INTO CANADA. SURFACE LOW PRESSURE AND SHORT WAVES ALOFT WILL MAINTAIN A CHANCE OF THUNDERSTORMS THROUGH MONDAY NIGHT. FAVORABLE SHEAR IS LIKELY TO DEVELOP IN THE SOUTHERN PART OF FORECAST AREA LATE MONDAY TO BRING A CHANCE OF STRONG ORGANIZED THUNDERSTORMS. THE UPPER FLOW TILTS SOUTHWEST TUESDAY WITH THE DEVELOPMENT OF A WEAK INVERTED SURFACE TROUGH. FOR EXTENDED PERIOD...THE MRF MAINTAINS A PERSISTENT UPPER SOUTHWEST FLOW WITH A CONTINUING SERIES OF SHORT WAVES. A SOUTHERLY SURFACE FLOW WILL ALSO HELP KEEP DEWPOINTS ABOVE 50 DEG FOR A CHANCE OF MORE THUNDERSTORMS. .BIS...NONE. LM
NDZ001-009-017-252200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 345 PM CDT SUN AUG 25 2002 ...THUNDERSTORMS ARE MOVING THROUGH NORTHWEST NORTH DAKOTA... AT 340 PM CDT THUNDERSTORMS WITH SMALL HAIL AND POSSIBLY GUSTY WINDS ARE MOVING THROUGH DIVIDE COUNTY TO THE NORTHWEST AT 15 MPH. THESE THUNDERSTORMS ARE SLOW MOVING AND MAY DROP HEAVY RAINS OVER LOCALIZED AREAS. CROSBY...NOONAN...AMBROSE...FORTUNA AND ALKABO ARE IN THE PATH OF THESE STORMS. LIGHTNING CAN BE A KILLER...IF STORMS MOVE INTO YOUR AREA GET INSIDE...AWAY FROM WINDOWS. PERRY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT SUN AUG 25 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM 6 E COLUMBUS ND .88 INCH HAIL
08/25/02 BURKE REPORTED BY COOPERATIVE
OBSERVER. DIME TO
NICKEL SIZE HAIL. NO
WIND.The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Severe crop damage reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2002Every state in 2002This day in weather historyWarnings in North Dakota, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310207.